Nebraska, 2007

Hail in Nebraska, August 22, 2007

August 22, 2007 · NWS GLD · 1 event in 1 county or zone

Severe thunderstorms moved across SW Nebraska and NW Kansas producing hail up to golf ball size and several flash flood reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms moved across SW Nebraska and NW Kansas producing hail up to golf ball size and several flash flood reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 2:50 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 22, 2:50 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT WED AUG 22 2007

.DISCUSSION...SOUTHWEST FLOW WILL CONTINUE TONIGHT THROUGH FRIDAY FOLLOWED BY
NORTHWEST FLOW FRIDAY NIGHT AS THE RIDGE BUILDS OVER THE ROCKIES
SATURDAY. SURFACE LOW PRESSURE WILL MOVE INTO NORTHWEST KANSAS LATE
TONIGHT. A SLOW MOVING FRONT SHOULD MAKE IT INTO THE NORTHERN ZONES
THURSDAY MORNING RESIDE SOMEWHERE ACROSS THE FORECAST AREA THURSDAY
NIGHT. HIGH PRESSURE BUILDS SOUTH ACROSS THE FORECAST AREA
FRIDAY/FRIDAY NIGHT AND CONTINUES SATURDAY.

THE MAIN FORECAST CONCERN IS POPS.

FOR TONIGHT...THE TROUGH AND FRONT REMAINS TO BE THE FOCUS FOR
THE HIGHEST POPS. PLAN TO GO WITH LIKELY POPS IN THOSE AREAS WHICH
COMPRISE THE NORTHWEST HALF OF THE FORECAST AREA. THE SOUTHEAST HALF
WILL HAVE CHANCE POPS DUE TO HIGH CIN VALUES WHICH WILL HAVE
DIFFICULTY BEING OVERCOME. FURTHERMORE THE TROUGH WILL MAKE LITTLE
PROGRESS TO THE SOUTHEAST. THE TROUGH AND FRONT WILL CONTINUE TO BE
THE FAVORED AREAS FOR HIGHEST POPS ON THURSDAY BUT FOR NOW WILL GO
WITH CHANCE POPS AND SLIGHT CHANCE BETWEEN THE BOUNDARIES WHERE CIN
WILL BE AROUND 120. THURSDAY NIGHT THE FRONT PUSHES SOUTH WITH MORE
SHORTWAVE ENERGY MOVING THROUGH THE FLOW. PLAN TO KEEP HIGH CHANCE
AND LIKELY POPS BUT MODIFY THE AREAS IN THE GRIDS. ON FRIDAY...THE
FRONT MOVES THROUGH THE FORECAST AREA WITH BEST CHANCES IN THE
MORNING. BY AFTERNOON THE FRONT SHOULD BE SOUTH OF THE FORECAST AREA
WITH DECREASING MOISTURE/INSTABILITY. CONSEQUENTLY WILL FOLLOW A
DECREASING TREND FROM CHANCE TO SLIGHT CHANCE POPS AS THE DAY
PROGRESSES. BY FRIDAY NIGHT...LACK OF MOISTURE AND SUBSIDENCE WILL
KEEP POPS NIL. NIL POPS WILL CONTINUE THROUGH SATURDAY NIGHT AS HIGH
PRESSURE WILL DOMINATE BOTH AT THE SURFACE AND ALOFT.

IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES SUNDAY AND MONDAY
AND FLATTEN SOME OVER THE PLAINS ON TUESDAY. THE RIDGE WILL START
REBUILDING WEST OF THE ROCKIES ON WEDNESDAY. A SURFACE TROUGH WILL
BE IN THE AREA SUNDAY/MONDAY. MOISTURE APPEARS TO BE LIMITED ON
SUNDAY BUT THAT IS NOT THE CASE ON MONDAY SO WILL PUT IN SLIGHT
CHANCE POPS ACROSS THE FORECAST AREA FOR MONDAY AFTERNOON/NIGHT.  ON
TUESDAY A FRONT WILL MOVE SLOWLY SOUTH ACROSS THE FORECAST AREA. A
SHORTWAVE COMBINED WITH ADEQUATE MOISTURE WILL WORK FOR AT LEAST
SLIGHT CHANCE POPS ON TUESDAY/TUESDAY NIGHT. SHOWERS MAY LINGER IN
THE EAST WEDNESDAY MORNING AS HIGH PRESSURE BUILDS IN. LATER
WEDNESDAY AFTERNOON SOME UPSLOPE MAY FIRE SOME STORMS OVER THE
HIGHER TERRAIN OF COLORADO WHICH MAY DRIFT EAST INTO WESTERN
PORTIONS OF EASTERN COLORADO ZONES. MAX TEMPERATURES WILL COOL FROM
THE THE UPPER 80S/LOWER 90S DOWN TO THE LOWER TO MID 80S BY
WEDNESDAY. MIN TEMPERATURES WILL RANGE FROM THE UPPER 50S WEST TO
THE MID 60S EAST.

&&

.AVIATION...IFR CONDITIONS WILL DETERIORATE THE REST OF THIS
AFTERNOON AND INTO THIS EVENING UNTIL AROUND 05Z AS THUNDERSTORMS
DEVELOP AND MOVE EAST. MVFR CONDITIONS CAN BE EXPECTED WITH
THUNDERSTORMS WITH SOME LOCAL IFR POSSIBLE NEAR ANY SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL. GUSTY WIND TO 50+KTS WILL BE
POSSIBLE NEAR STORMS. OTHERWISE IFR CONDITIONS WILL RESUME FOR THE
REST OF THE NIGHT AND THURSDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Aug 22, 1:49 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED AUG 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
149 PM MDT WED AUG 22 2007 /249 PM CDT WED AUG 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT HAS MOVED INTO THE AREA EARLY THIS AFTERNOON...AND AT
130 PM MDT WAS LOCATED NEAR A BURLINGTON COLORADO TO ATWOOD KANSAS
LINE. ALTHOUGH CLOUD COVER HAS LIMITED INSTABILITY
SOMEWHAT...THUNDERSTORMS WILL BEGIN FORMING ALONG AND NEAR THE FRONT
BY MID OR LATE AFTERNOON. WIND SHEAR PARAMETERS ARE VERY FAVORABLE
FOR THE DEVELOPMENT OF ROTATING SUPERCELL THUNDERSTORMS...CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE MOST
FAVORABLE LOCATION FOR THESE DANGEROUS THUNDERSTORMS TO OCCUR IS
ALONG AND NORTH OF THE FRONT...INCLUDING CITIES SUCH AS
BURLINGTON...ST FRANCIS...ATWOOD...OBERLIN AND MCCOOK.

THE FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH THIS EVENING...AND THE
SEVERE THREAT WILL EXPAND SOUTH AND EAST INTO THE REMAINDER OF THE
TRI STATE AREA. AS INDIVIDUAL STORMS MERGE INTO CLUSTERS OR
LINES...THE THREAT FOR TORNADOES WILL DIMINISH BUT WIND AND HAIL
WILL CONTINUE TO BE POSSIBLE THROUGH ABOUT MIDNIGHT WITH STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE SLOWLY MOVE ACROSS THE AREA ON THURSDAY. A
STRONG UPPER LEVEL DISTURBANCE AND JET WILL WILL COMBINE WITH THE
COLD FRONT TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS DURING THE
AFTERNOON AND NIGHTTIME HOURS. MANY OF THESE STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT.
IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. AT THIS
TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF THE AREA.

BULLER/JDK

In the hours before

Local storm report, Aug 22, 1:12 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
08/22/2007  M67 MPH          GREELEY            KS   MESONET

            WIND GUST ASSOCIATED WITH HEAT BURST

&&

CFOLTZ

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
August 22, 3:17 PM CST
Where
Hitchcock County, 6 mi SE of Palisade
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.289, -101.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43472.